Epidemics of computer viruses: A complex-network approach

Lu Xing Yang*, Xiaofan Yang, Jiming Liu, Qingyi Zhu, Chenquan Gan

*Corresponding author for this work

Research output: Contribution to journalJournal articlepeer-review

89 Citations (Scopus)


This paper addresses the spreading behavior of computer viruses across the Internet. Taking into account the power-law degree distribution of the Internet, a novel epidemic model of computer viruses is proposed. The spreading threshold for the model is presented. The global asymptotic stability of the virus-free equilibrium is proved when the threshold is below the unity, whereas the permanence of the virose equilibrium is shown if the threshold exceeds the unity. The influences of different model parameters as well as the network topology on virus spreading are also analyzed. In particular, it is found that (1) a higher network heterogeneity is conducive to the diffusion of computer viruses, and (2) a scale-free network with lower power-law exponent benefits virus spreading.

Original languageEnglish
Pages (from-to)8705-8717
Number of pages13
JournalApplied Mathematics and Computation
Issue number16
Publication statusPublished - 15 Apr 2013

Scopus Subject Areas

  • Computational Mathematics
  • Applied Mathematics

User-Defined Keywords

  • Computer virus
  • Epidemic model
  • Equilibrium
  • Global asymptotic stability
  • Permanence
  • Scale-free network
  • The Internet


Dive into the research topics of 'Epidemics of computer viruses: A complex-network approach'. Together they form a unique fingerprint.

Cite this